Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 18, NWS Wichita, KS

October 20, 201911 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 20, 2019, 11:12 PM CDT for 11 counties in Kansas. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2019, 11:12 PM CDT (04:12 UTC)
Expired
Oct 21, 2019, 7:00 PM CDT
In force
20 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -159 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3383 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-159 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS73 KICT 210412
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1112 PM CDT Sun Oct 20 2019

KSZ032-033-047>051-211815-
/O.NEW.KICT.WI.Y.0018.191021T0412Z-191022T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
and McPherson
1112 PM CDT Sun Oct 20 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT MONDAY...

* WHAT...Northwest winds sustained 30 to 35 mph with gusts 45 to
  50 mph. 

* WHEN...Until 7 PM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Lawson
2 follow-up statements
667 
WWUS73 KICT 210855
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
355 AM CDT Mon Oct 21 2019

KSZ052-053-067-068-212300-
/O.EXA.KICT.WI.Y.0018.000000T0000Z-191022T0000Z/
Marion-Chase-Reno-Harvey-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, and Newton
355 AM CDT Mon Oct 21 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds sustained 30 to 35 mph with gusts around
  45 mph.

* WHERE...Marion, Chase, Reno and Harvey Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Unsecured objects are likely to get blown around. Tree
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially when operating high 
profile vehicles or when riding motor cycles. Be sure to secure 
all outdoor property.

&&

$$

KSZ032-033-047>051-212300-
/O.CON.KICT.WI.Y.0018.000000T0000Z-191022T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
and McPherson
355 AM CDT Mon Oct 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds sustained from 30 to 40 mph with gusts 
  near 50 mph.

* WHERE...All of Central Kansas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Unsecured objects are likely to get blown around. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially when operating high 
profile vehicles or when riding motor cycles. Be sure to secure 
all outdoor property.

&&

$$

ES
883 
WWUS73 KICT 212352
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
652 PM CDT Mon Oct 21 2019

KSZ032-033-047>053-067-068-220100-
/O.EXP.KICT.WI.Y.0018.000000T0000Z-191022T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, and Newton
652 PM CDT Mon Oct 21 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

West and northwest winds have started to slacken and therefore the
wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 20, 5:56 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Oct 20, 5:56 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
556 PM CDT Sun Oct 20 2019

.SYNOPSIS...
Issued at 304 PM CDT Sun Oct 20 2019

There is a trough along the Front Range that is working its way into
the Plains. Ahead of this system, Kansas welcomed another lovely
fall day other than the breeze which is pretty typical anyways.
Afternoon temperatures rose to the upper 60s to the mid 70s.
Southerly winds were definitely breezy with sustained speeds of 15
to 25 mph and gusts to 35 mph. Hopefully you were able to enjoy
this weather because a change is in store for the work/school
week.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 304 PM CDT Sun Oct 20 2019

Highlights:

1) Thunderstorms east of Flint Hills this evening/tonight

2) Cooler for Monday and Tuesday

Challenge: Westward extent of precipitation chances this evening

As mentioned above, there is a trough that will continue to move
across the Plains in an east northeast path this evening into
Monday. A cold front associated with this system is on the watch
list so to speak. Model reflectivities show convective initiation
along the cold front around 0Z (7PM) in eastern Nebraska and north
central Kansas. There appears to be development further south
essentially near the Kansas Turnpike and eastern Oklahoma around 3Z
(10PM). Despite 60-80ks of bulk shear, the instability is not great
in eastern Kansas; however, there is enough to continue to suggest
the possibility of a strong to maybe even a severe storm in
southeast Kansas. This is highlighted in the Storm Prediction
Center's slight risk over that area. The better instability is
definitely further to the south where an enhanced risk is placed
across southeast Oklahoma into Arkansas. Threats for the these
thunderstorms in southeast Kansas would be nickel to quarter sized
hail and 50-60 mph winds. Movement of the front will be fairly quick
resulting in a quick exit of precipitation activity by 9Z (4AM).

A northwest flow regime will follow as the closed low trough deepens
on its northeast track to the Great Lakes. Cold air advection and
northwest flow mean a cool down would occur on Monday with high
temperatures in the lower 60s which is roughly five degrees below
seasonal climatological normals (upper 60s). As the system exits,
winds may approach Wind Advisory criteria in central Kansas which is
currently forecast with this issuance. Winds were increased from the
previous issuance and are closer to the CONSALL model. Since there
was such an increase in the speeds, the decision was made to hold
off to issue any headlines to make sure the expectation would be the
same with the next issuance of the forecast. Northwest flow persists
for Tuesday meaning another day of highs in the 60s.

.LONG TERM...(Wednesday through Sunday)
Issued at 304 PM CDT Sun Oct 20 2019

Highlights:

1) Showers and possible rain/snow mix Thursday morning

2) Cooler Thursday and Friday

The next wave is anticipated to move through Wednesday-Thursday.
Chances of precipitation move in after midnight (Wed night/Thu
morning). While most areas will see rain, it is possible that
central Kansas may see a mixture of rain and snow. Cold air
advection will push in on Thursday where the high temperature may
occur at midnight. Breezy winds with temperatures in the upper 30s
to mid 40s are anticipated resulting in a chill factor specifically
in the morning with wind chills in the upper 20s to lower 30s in
central and portions of south central Kansas. Some model variability
exists with this system which could adjust the timing of the cold
air and chances for precipitation.

There does appear to be the possibility of another wave on Saturday,
yet this is uncertain given differences in the model solutions.
Slight chances of rain were inserted for portions of south central
and southeast Kansas. These will likely be adjusted. Saturday should
be slightly warmer with highs in the low to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 537 PM CDT Sun Oct 20 2019

Main aviation concern will be storms tonight.

Water vapor imagery shows a powerful low pressure system spinning
over northwest Nebraska with a strong upper jet stretching across
KS. At the surface, surface low is stacked below the upper low
over northern Nebraska/southern SD, with a cold front bisecting KS
from N to S, with the front just west of I-135. Storms are
expected to develop along the front this evening, with initiation
most likely taking place along or just east of I-135. Limited
moisture and instability will keep storms from getting too rowdy
initially, but may grow in intensity as the front gets into SE KS
where slightly better moisture will be located. So KCNU will have
the best chance at seeing widespread storms with a severe storm or
two possible, generally after 03z.

With great mixing expected behind the front tomorrow, very strong
northwest winds are expected, especially over central KS.
Sustained speeds will likely be in the 30-35 mph range with gusts
over 40 mph for KRSL-KGBD-KSLN, starting in the early afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  66  40  67 /  40   0   0   0
Hutchinson      44  63  38  67 /  20   0   0   0
Newton          45  63  39  65 /  40   0   0   0
ElDorado        45  64  40  65 /  50   0   0   0
Winfield-KWLD   46  66  40  67 /  30   0   0   0
Russell         42  60  37  66 /   0   0   0   0
Great Bend      41  61  36  66 /   0   0   0   0
Salina          44  63  38  66 /  20   0   0   0
McPherson       44  63  37  65 /  20   0   0   0
Coffeyville     46  66  40  65 /  90   0   0   0
Chanute         46  64  41  64 /  80   0   0   0
Iola            45  64  41  63 /  90   0   0   0
Parsons-KPPF    46  64  41  64 /  80   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...RBL
Hazardous weather outlook, Oct 20, 3:51 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
351 PM CDT Sun Oct 20 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
351 PM CDT Sun Oct 20 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated strong to marginally severe thunderstorms are possible
this evening mainly east of the Kansas Turnpike. The main risks
will be dime to quarter sized hail and wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Breezy winds are anticipated on Monday with sustained values
reaching 25 to near 30 mph mainly in central Kansas. High fire
danger is expected based on the wind speeds and current curing
level.

A surge of much cooler air is expected to move across the
area on Thursday. There is a slight chance for snow mixed with rain
across portions central Kansas Thursday morning. However, little if
any snow accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Oct 20, 9:08 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
908 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND GST     7 E ARKANSAS CITY       37.07N 96.92W
10/20/2019  E60 MPH          COWLEY             KS   TRAINED SPOTTER

            NICKEL SIZE HAIL ACCOMPANIED THE 60 MPH
            WINDS.

&&
Special weather statement, Oct 20, 9:15 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
915 PM CDT Sun Oct 20 2019

KSZ094-098-210300-
Chautauqua KS-Elk KS-
915 PM CDT Sun Oct 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 1000 PM CDT.

* At 914 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Cedar Vale...moving northeast
  at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Sedan, Howard, Cedar Vale, Moline, Longton, Grenola, Elk Falls and
  Hale.

LAT...LON 3740 9652 3761 9598 3760 9597 3714 9597
      3706 9653
TIME...MOT...LOC 0215Z 245DEG 37KT 3716 9644

JAKUB
Special weather statement, Oct 20, 9:22 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
922 PM CDT Sun Oct 20 2019

KSZ069-092-093-210300-
Butler KS-Cowley KS-Sumner KS-
922 PM CDT Sun Oct 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...
  Northeastern Sumner County in south central Kansas...

* Until 1000 PM CDT.

* At 919 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Belle Plaine...moving northeast
  at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Mulvane, Douglass, Belle Plaine, Oxford, Udall, Burden, Atlanta,
  Rock, Winfield City Lake and Riverdale.

LAT...LON 3721 9732 3739 9740 3748 9724 3748 9715
      3753 9715 3769 9686 3733 9671
TIME...MOT...LOC 0221Z 242DEG 35KT 3736 9727

JAKUB
Special weather statement, Oct 20, 9:29 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
929 PM CDT Sun Oct 20 2019

KSZ071-072-210300-
Woodson KS-Allen KS-
929 PM CDT Sun Oct 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Woodson County in southeastern Kansas...
  Northwestern Allen County in southeastern Kansas...

* Until 1000 PM CDT.

* At 926 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles south of Neosho Falls, or 8
  miles east of Yates Center...moving northeast at 40 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Iola, Neosho Falls, Bassett and Piqua.

LAT...LON 3778 9556 3790 9573 3804 9561 3804 9522
TIME...MOT...LOC 0228Z 220DEG 33KT 3790 9559

JAKUB
Local storm report, Oct 20, 9:55 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             4 NW IOLA               37.96N 95.45W
10/20/2019  E0.70 INCH       ALLEN              KS   TRAINED SPOTTER

&&
Special weather statement, Oct 20, 10:03 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1003 PM CDT Sun Oct 20 2019

KSZ094-095-098-099-210345-
Montgomery KS-Wilson KS-Chautauqua KS-Elk KS-
1003 PM CDT Sun Oct 20 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Montgomery County in southeastern Kansas...
  Southwestern Wilson County in southeastern Kansas...
  Northeastern Chautauqua County in southeastern Kansas...
  Southeastern Elk County in southeastern Kansas...

* Until 1045 PM CDT.

* At 1000 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles south of Longton, or 12
  miles northeast of Sedan...moving northeast at 35 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Independence, Neodesha, Fredonia, Longton, Elk City, Sycamore,
  Hale, Buxton, Elk City Lake and Elk City State Park.

LAT...LON 3715 9608 3733 9618 3762 9575 3730 9559
TIME...MOT...LOC 0302Z 243DEG 29KT 3728 9605

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 8:12 PM CDTSpecial Weather StatementICTElk48 min
Oct 20, 8:38 PM CDTSevere Thunderstorm WarningICTCowley47 min
Oct 20, 9:15 PM CDTSpecial Weather StatementICTChautauqua, Elk45 min
Oct 20, 9:22 PM CDTSpecial Weather StatementICTCowley38 min
Oct 20, 9:29 PM CDTSpecial Weather StatementICTAllen31 min
Oct 20, 10:03 PM CDTSpecial Weather StatementICTWilson42 min
Oct 21, 3:06 AM CDTSpecial Weather StatementICTEllsworth, Lincoln, Russell69 min

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.